Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 262, NWS Dodge City, KS

October 12, 2014Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 12, 2014, 3:50 PM CDT for Meade County, Seward County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2014, 3:50 PM CDT (20:50 UTC)
Expired
Oct 12, 2014, 4:45 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 4:05 PM CDTHAIL 0.757 Ese Hayne, KS
Oct 12, 4:25 PM CDTHAIL 1Meade State Park, KS
Oct 12, 4:45 PM CDTTSTM WND GST 6011 Se Meade State Park, KS
Oct 12, 4:45 PM CDTHAIL 111 Se Meade State Park, KSHAIL IS COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 3:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KDDC 122050
SVRDDC
KSC119-175-122145-
/O.NEW.KDDC.SV.W.0262.141012T2050Z-141012T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN MEADE COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 445 PM CDT

* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAYNE...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LIBERAL...MEADE STATE PARK AND HAYNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3708 10091 3732 10046 3700 10011 3700 10081
TIME...MOT...LOC 2050Z 243DEG 27KT 3704 10078 

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID
2 follow-up statements
731 
WWUS53 KDDC 122111
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT SUN OCT 12 2014

KSC119-175-122145-
/O.CON.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
SEWARD KS-MEADE KS-
411 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...

AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
HAYNE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEADE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3710 10068 3725 10044 3700 10011 3700 10064
TIME...MOT...LOC 2111Z 249DEG 26KT 3705 10060 

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID
193 
WWUS53 KDDC 122119
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT SUN OCT 12 2014

KSC175-122128-
/O.CAN.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
SEWARD KS-

419 PM CDT SUN OCT 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3710 10063 3718 10034 3700 10011 3700 10063
TIME...MOT...LOC 2118Z 255DEG 29KT 3703 10052 

$$

KSC119-122145-
/O.CON.KDDC.SV.W.0262.000000T0000Z-141012T2145Z/
MEADE KS-
419 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN MEADE COUNTY...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF MEADE STATE PARK...MOVING EAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MEADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3710 10063 3718 10034 3700 10011 3700 10063
TIME...MOT...LOC 2118Z 255DEG 29KT 3703 10052 

HAIL...1.75IN
WIND...60MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:36 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 12, 3:36 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN OCT 12 2014

...UPDATED SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM CDT SUN OCT 12 2014

ISOLATED THUNDERSTORMS DEVELOPED IN AN AREA OF SURFACE CONVERGENCE
AND 1000 J/KG MOST UNSTABLE CAPES VALUES WEST OF ELKHART, AND WERE
SPREADING EAST AND BECOMING MORE MULTICELLULAR WITH TIME. THOSE
STORMS GREATEST SEVERE POTENTIAL  WILL BE A WIND THREAT OVER THE NEXT
COUPLE OF HOURS, AS A COLD FRONT WILL SLOWLY OVERTAKE THE AREA THIS
EVENING. ADDITIONALLY, MORE NUMEROUS SHOWERS AND SCATTERED STORMS
WILL THEN MOVE ACROSS THE AREA OVERNIGHT NEAR THE POCKET OF THE MID
LEVEL COLD POOL ROTATING OUT OF COLORADO. THE NAM MODEL POPS WERE
FOLLOWED FOR THIS PRECIPITATION  EPISODE RANGING FROM 60 TO 90 PERCENT
CHANCES FOR RAIN. THE FRONTOGENETIC SIGNAL WILL INTERCEPT HIGH MEAN
LAYER MOISTURE VALUES IN CENTRAL KANSAS WHERE THE BEST RAINS SHOULD
FALL BETWEEN MIDNIGHT AND EARLY MONDAY MORNING IN THE DEFORMATION
ZONE.

ADDITIONALLY, SURFACE WIND SPEEDS BEHIND THIS COLD FRONT SHOULD
BECOME PROBLEMATIC AT LEAST BY MONDAY MORNING. SOME OF THE GUIDANCE
AND MODEL OUTPUT INDICATES AN ISALLOBARIC RISE BEHIND THE INITIAL
COLD FRONT WITH STRONG WIND AROUND MIDNIGHT TONIGHT. HOWEVER THE MORE
SIGNIFICANT OPPORTUNITY FOR STRONG WINDS WILL BE AS THE SURFACE
GRADIENT BECOMES STRENTHENED LATE MONDAY MORNING AND INSOLATION
CREATES DEEPLY STEEP LAPSE RATES FOR MIXING OF THE 850 MB JET IN THE
WEST. GUSTS MIGHT NOT BE AS BIG OF AN ISSUE AS SUSTAINED 30 TO NEAR
35 KNOT WIND SPEEDS THROUGH THE HIGHWAY 83 CORRIDOR. A WIND ADVISORY
HAS BEEN HOISTED FOR TONIGHT FOR THE WESTERN HALF OF THE FORECAST
AREA, AND EXTENDED FOR THE ENTIRE AREA THROUGH THE DAY ON MONDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 257 AM CDT SUN OCT 12 2014

A DEEP UPPER TROUGH WILL BE CROSSING THE CENTRAL HIGH PLAINS ON
MONDAY AND WILL BE STRENGTHENING SIGNIFICANTLY AS IT MOVES OUT OF
THE HIGH PLAINS INTO THE MISSISSIPPI VALLEY. AN AREA OF WRAPAROUND
LIGHT RAIN SHOWERS WILL BE MOVING OUT OF SOUTHWEST KANSAS INTO SOUTH
CENTRAL KANSAS EARLY MONDAY MORNING AND WILL BE EAST OF THE REGION
BY EARLY AFTERNOON AS THE UPPER SYSTEM MOVES EAST. A 998 MILLIBAR
SURFACE LOW WILL MOVE FROM CENTRAL OKLAHOMA INTO MISSOURI DURING THE
DAY. A STRONG SURFACE PRESSURE GRADIENT WILL BE IN PLACE BEHIND THE
LOW ACROSS WESTERN KANSAS. STRONG UNIDIRECTIONAL FLOW OFF THE
SURFACE WILL ALSO BE IN PLACE WHICH WILL BRING STRONG NORTH WINDS TO
THE AREA DURING THE DAY. HAVE INCREASED FORECAST WINDS TO AROUND THE
25-35 MPH RANGE DURING THE DAY AND WIND ADVISORY HEADLINES MAY VERY
WELL BE NEEDED. THE WIND SHOULD BE DIMINISHING OVER FAR SOUTHWEST
KANSAS DURING THE AFTERNOON AND OVER CENTRAL KANSAS TOWARD SUNSET AS
THE SURFACE LOW MOVES EAST OF THE REGION.

THE UPPER LOW IS PROGGED TO MOVE INTO THE OHIO VALLEY AND TOWARD NEW
ENGLAND THROUGH THE REMAINDER OF THE WEEK. AN UPPER LEVEL RIDGE WILL
BUILD OVER THE CENTRAL CONUS THROUGH MIDWEEK WITH THE UPPER FLOW
FLATTENING OUT AS ANOTHER UPPER LEVEL SYSTEM MOVES FROM THE WEST
COAST INTO THE NORTHERN PLAINS BY THURSDAY. HIGH TEMPERATURES WILL
GENERALLY BE AT OR ABOVE SEASONAL VALUES IN THE 70S TO AROUND 80
THROUGH THURSDAY. A COLD FRONT WILL PUSH INTO THE CENTRAL HIGH
PLAINS IN RESPONSE TO THE ABOVE MENTIONED SYSTEM MOVING INTO THE
NORTHERN PLAINS. THIS WILL BRING SOMEWHAT COOLER TEMPERATURES TO THE
AREA ON FRIDAY. NO PRECIPITATION IS EXPECTED WITH THIS FRONT GIVEN
THE LACK OF UPPER DYNAMICS AND DRY AIRMASS IN PLACE OVER THE
CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 137 PM CDT SUN OCT 12 2014

BROKEN TO WIDESPREAD MID LEVEL COUDINESS MAY LIMIT THE SEVERE
POTENTIAL FOR THIS EVENING. REGARDLESS, THE CHANCES FOR SHOWERS AND
RAIN WILL BE INCREASING AS A COLD FRONT MOVES INTO THE AREA THROUGH
03 UTC. SURFACE GRADIENT WINDS WILL INCREASE BEHIND THE BOUNDARY AS
WELL AROUND MIDNIGHT TO THE 23 TO 27 KNOT RANGE. ONCE THE UPPER
TROUGH TRAVERSES THE REGION, INSOLATION WILL AID THE SURFACE
GRADIENTS WINDS THROUGH MIXING TO DRIVE SUSTAINED WINDS AT GCK TO
NEAR 35 KNOTS BRIEFLY AROUND 18 UTC MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  62  40  73 /  90  10   0   0
GCK  46  62  37  74 /  60   0   0   0
EHA  45  61  40  74 /  80   0   0   0
LBL  47  63  40  74 /  60  10   0   0
HYS  48  62  40  70 /  90  10   0   0
P28  52  63  45  73 /  80  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 5 PM CDT MONDAY FOR KSZ030-031-045-
046-064>066-078>081-088>090.

WIND ADVISORY FROM MIDNIGHT CDT /11 PM MDT/ TONIGHT TO 5 PM CDT
/4 PM MDT/ MONDAY FOR KSZ043-044-061>063-074>077-084>087.

&&

SHORT TERM...RUSSELL
LONG TERM...GERARD
AVIATION...RUSSELL
Hazardous weather outlook, Oct 12, 2:22 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
222 AM CDT SUN OCT 12 2014

KSZ030-031-043>046-061>066-074>081-084>090-131200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
222 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP STARTING IN EASTERN COLORADO
DURING THE AFTERNOON AND THEN WILL SPREAD ACROSS SOUTHWEST KANSAS THROUGH
THE EVENING. THE BEST CHANCE FOR MORE ORGANIZED SEVERE THUNDERSTORMS
IS ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO SAINT JOHN.
HERE, THE MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS, 60 MPH
THUNDERSTORM OUTFLOW WINDS, AND LIGHTNING. HEAVY RAINFALL IS ANOTHER
THREAT LATER THIS EVENING ACROSS SOUTH CENTRAL KANSAS. NORTH OF THE
AFOREMENTIONED LINE, THE THUNDERSTORMS ARE EXPECTED TO BE LESS ORGANIZED
AND THEREFORE LESS SEVERE.

BEHIND A PASSING COLD FRONT LATE THIS EVENING INTO MONDAY, STRONG NORTH-
NORTHWESTERLY WINDS OF 25 MPH TO 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG NORTH-NORTHWESTERLY WINDS OF 25 MPH TO 35 MPH WILL CONTINUE
THROUGH MUCH OF THE DAY ON MONDAY.

OTHERWISE, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW FOR THE REST
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL PROBABLY BE NEEDED THIS EVENING FOR THE ABOVE MENTIONED
AREA.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Oct 12, 3:23 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT SUN OCT 12 2014

KSZ085-086-122130-
SEWARD KS-STEVENS KS-
323 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND SEWARD
COUNTIES UNTIL 430 PM CDT...

AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIBERAL...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3705 10112 3737 10085 3702 10064 3700 10071
      3700 10108
TIME...MOT...LOC 2023Z 241DEG 20KT 3702 10098

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:58 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more29 hr
Oct 12, 3:23 PM CDTSpecial Weather StatementDDCSeward67 min
Oct 12, 4:39 PM CDTSevere Thunderstorm WarningDDCClark, Meade66 min
Oct 12, 5:59 PM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.